A new modeling and solution approach for the number partitioning problem

Alidaee, Bahram, Glover, Fred, Kochenberger, Gary A. and Rego, Ceasar
Journal Of Applied Mathematics And Decision Sciences Vol. 9, Issue 2, p. 135-145

The number partitioning problem has proven to be a challenging problem for both exact and heuristic solution methods. In this paper we present a new modeling and solution approach that consists of re-casting the problem as an unconstrained quadratic binary program that can be solved by effcient metaheuristic methods. Our approach readily accommodates both the common two-subset partition case as well as the more general case of multiple subsets. Preliminary computational experience is presented illustrating the attractiveness of the method.